MAUDE Adverse Event Report: STRYKER TRAUMA KIEL CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 2.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 2.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-6170
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported to the sales rep that: "during my last intervention of the day, i had to try to remove some old screws from a foot.During this attempt, i first used the appropriate screwdriver, but unfortunately the thread did not hold and this damaged the thread, making it impossible to remove them.I then asked for the universal extraction tool.This time i was able to get a grip, but the hardware broke.I used the size above, but again the material broke.So i had to cut the bone around the treffin screws, which made the operation very complicated and the result very uncertain.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the tip of the extractor is partly broken off.The broken off piece was not returned for investigation.The breakage surface shows the typical structure of a brittle fracture due to bending overload.The extractor is laser marked with the warning ¿do not lever¿, however by the look of breakage surface it¿s clearly levered from the tip thread region.No further visible damage is found.As per the dimensional inspection & hardness test results, the returned device was found to be within specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by high bending stress & torsional overload.The material is hardened to be harder than the screws (the hard cutting edges of the extractor cut its own thread into the screw head).Hardened materials are brittle and rather break than bend.Therefore it is not allowed to bend the extractor i.E.Using it as lever arm.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
The customer reported to the sales rep that : "during my last intervention of the day, i had to try to remove some old screws from a foot.During this attempt, i first used the appropriate screwdriver, but unfortunately the thread did not hold and this damaged the thread, making it impossible to remove them.I then asked for the universal extraction tool.This time i was able to get a grip, but the hardware broke.I used the size above, but again the material broke.So i had to cut the bone around the treffin screws, which made the operation very complicated and the result very uncertain.".

Brand Name
CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 2.5 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11076932
Report Number0009610622-2020-01062
Device Sequence Number11513327
Product Code LXH
UDI-Device Identifier04546540510068
UDI-Public04546540510068
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 04/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-6170
Device Catalogue Number18066170
Device Lot NumberKSS1850RS
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2021
Initial Date Received by Manufacturer 12/02/2020
Supplement Date Received by Manufacturer04/06/2021
Initial Report FDA Received Date12/28/2020
Supplement Report FDA Received Date04/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;